Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 45, NWS Dodge City, KS

April 24, 20254 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 24, 2025, 8:20 PM CDT for 4 counties in Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2025, 8:20 PM CDT (01:20 UTC)
Expired
Apr 24, 2025, 9:00 PM CDT
In force
40 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Ellis County, KS, Ness County, KS, Rush County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 101 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 4:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1255 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

560 
WUUS53 KDDC 250120
SVRDDC
KSC051-135-165-195-250200-
/O.NEW.KDDC.SV.W.0045.250425T0120Z-250425T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
820 PM CDT Thu Apr 24 2025

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Ness County in west central Kansas...
  Southeastern Trego County in west central Kansas...
  Northwestern Rush County in central Kansas...
  Southwestern Ellis County in central Kansas...

* Until 900 PM CDT.

* At 819 PM CDT, a severe thunderstorm was located near McCracken,
  moving northeast at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  McCracken around 825 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3849 9956 3856 9974 3882 9960 3870 9933
TIME...MOT...LOC 0119Z 211DEG 16KT 3858 9963 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

BENNETT
3 follow-up statements
079 
WWUS53 KDDC 250132
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
832 PM CDT Thu Apr 24 2025

KSC051-135-165-195-250200-
/O.CON.KDDC.SV.W.0045.000000T0000Z-250425T0200Z/
Ness KS-Trego KS-Rush KS-Ellis KS-
832 PM CDT Thu Apr 24 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN NESS...SOUTHEASTERN TREGO...NORTHWESTERN RUSH AND
SOUTHWESTERN ELLIS COUNTIES...

At 832 PM CDT, a severe thunderstorm was located near McCracken,
moving northeast at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
northeastern Ness, southeastern Trego, northwestern Rush and
southwestern Ellis Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3856 9956 3863 9970 3882 9960 3873 9940
TIME...MOT...LOC 0132Z 211DEG 16KT 3863 9959 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

BENNETT
828 
WWUS53 KDDC 250144
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
844 PM CDT Thu Apr 24 2025

KSC051-135-165-195-250200-
/O.CON.KDDC.SV.W.0045.000000T0000Z-250425T0200Z/
Ness KS-Trego KS-Rush KS-Ellis KS-
844 PM CDT Thu Apr 24 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN NESS...SOUTHEASTERN TREGO...NORTHWESTERN RUSH AND
SOUTHWESTERN ELLIS COUNTIES...

At 844 PM CDT, a severe thunderstorm was located near McCracken,
moving northeast at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
northeastern Ness, southeastern Trego, northwestern Rush and
southwestern Ellis Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3861 9954 3867 9966 3882 9960 3873 9940
TIME...MOT...LOC 0144Z 206DEG 15KT 3868 9958 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

BENNETT
039 
WWUS53 KDDC 250158
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
858 PM CDT Thu Apr 24 2025

KSC051-135-165-195-250208-
/O.EXP.KDDC.SV.W.0045.000000T0000Z-250425T0200Z/
Ness KS-Trego KS-Rush KS-Ellis KS-
858 PM CDT Thu Apr 24 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NESS...
SOUTHEASTERN TREGO...NORTHWESTERN RUSH AND SOUTHWESTERN ELLIS
COUNTIES WILL EXPIRE AT 900 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, heavy
rain is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and west central Kansas.

&&

LAT...LON 3861 9954 3867 9966 3882 9960 3873 9940
TIME...MOT...LOC 0158Z 211DEG 16KT 3873 9954 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 6:25 PM CDT, 1 hour 55 minutes earlier. Its key messages:

  • There is a 50-70% chance for strong to severe thunderstorms tonight.
  • Unseasonably cool temperatures expected Friday.
Area forecast discussion, Apr 24, 6:25 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
625 PM CDT Thu Apr 24 2025

.KEY MESSAGES...

- There is a 50-70% chance for strong to severe thunderstorms
  tonight.

- Unseasonably cool temperatures expected Friday.

&&

.UPDATE...
Issued at 625 PM CDT Thu Apr 24 2025

**MESOSCALE DISCUSSION**

23z surface observations show an outflow boundary just north of the
highway 50 corridor with dewpoints to the south of the boundary
still in the mid to upper 50s.  The most prominent storms continue
to be the supercells along the Kansas-Oklahoma border mainly in
Clark county where reports of golfball sized hail have been
recorded.  0-6 km shear values have increased to around 30 kts and
MUCAPE values are around 2000 J/kg.  Hodograph soundings indicate
good lower level shear with slight backing in the mid levels which
would suggest hail sizes should not reach larger than tennis balls
at this point.

&&

.DISCUSSION...
Issued at 300 PM CDT Thu Apr 24 2025

WV imagery indicates a southwest flow aloft prevailing across the
Western High Plains. Near the surface, an area of low pressure
remains anchored in extreme southeast Colorado with an attendant
frontal boundary extending northeast through western Kansas.

Thunderstorm chances (50-70%) pick up again late this
afternoon/early evening with a similar setup to yesterday as the
SREF indicates a weak/compact upper level shortwave perturbation
ejecting northeast out of the Southern Rockies into the Western High
Plains early in the period. Meanwhile, a larger scale upper level
shortwave trough swinging east through the Upper Midwest into the
Great Lakes Region will help nudge the aforementioned frontal
boundary southward across southwest Kansas into northern Oklahoma
later this evening/overnight. Near the surface, a prevailing
southeasterly upslope flow will reinforce a moist airmass across
central/southwest Kansas with surface dewpoints holding generally in
the mid/upper 50s(F) to the lower 60s(F), supporting reasonable
instability with MUCAPE values upward of 1500 to 2000 J/kg. With
sufficient instability within a zone of steepening mid-level lapse
rates thunderstorm development is expected this afternoon as H5
vort maxima begin to kick out across the Western and Southern
High Plains, interacting with a dryline attendant to the surface
low in southeast Colorado and subsequent stalled boundary in
western Kansas as suggest by CAMs, not to mention any remnant
outflow boundaries from lingering morning convection. The focus
for storm development then shifts southward toward the Oklahoma
border through the evening hours in conjunction with the quasi-
stationary boundary beginning to shift south. The best chance
for storm development is expected to be across central/south
central Kansas and eastern portions of southwest Kansas where
the HREF shows a 30-50% probability of 6-hr QPF exceeding 0.25
of an inch by late this evening with storms potentially lingering
well into Friday morning.

Increased rain chances (60-80%) return Friday night/early Saturday
as medium range ensembles indicate a southwesterly flow aloft
returning across the Western High Plains in wake of a ridge axis
shifting east into the Central Plains. Departing surface high
pressure through the Upper Midwest will set up a east-southeasterly
upslope flow across the high plains of eastern Colorado/western
Kansas with a projected frontal boundary extending generally across
the Texas Panhandle northwest into southeast Colorado. With
sufficient moisture return providing increased instability, diurnally
driven thunderstorm development is expected in vicinity of the
frontal boundary with storms then spreading northeast into southwest
Kansas late Friday night into Saturday morning. This is supported
by the latest NBM painting a widespread 20-30% probability for
12-hr QPF exceeding 0.25 of an inch by early Saturday afternoon.

Near seasonal temperatures are forecast tonight as a weak frontal
boundary sinks slowly south through west central Kansas and portions
of southwest/central Kansas by daybreak Friday. With the HREF
indicating a 40-60% probability of temperatures dropping below 50F
in west central Kansas to a 20-40% probability of falling below 55F
in south central Kansas, look for lows in the upper 40s(F) to the
mid-50s(F). Unseasonably cool temperatures are likely Friday as
cooler air filters into western Kansas behind a cold front dropping
south into the Texas Panhandle/western Oklahoma, lowering H85
temperatures down to near 5C in extreme southwest Kansas to around
12C in south central Kansas. The HREF shows a 40-60% probability of
temperatures climbing above 55F out near the Colorado border to a
90% probability of temperatures nudging above 60F in south central
Kansas, so look for afternoon highs only up into the 50s(F) out west
to the lower 60s(F) farther east, especially if expected early
morning low level stratus lingers. A warming trend is then expected
through the weekend as departing surface high pressure returns a
southerly flow to western Kansas.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 605 PM CDT Thu Apr 24 2025

Scattered afternoon convection will increase in coverage across
southwest Kansas through 04z as a surface boundary, currently
near Hays and between Garden City and Dodge City, moves south
toward the Oklahoma border. Southeasterly winds at 10 to 15
knots will shift to the northeast once the boundary moves
south. Based on the latest short term models, there is a greater
than 70% chance that ceilings will fall below 1000 feet AGL
once this surface boundary passes between 06z and 12z Friday.
Once these low clouds spread into the terminal area, they are
expected to persist through 18Z Friday, with a gradual
improvement to MVFR category between 18Z Friday and 00Z
Saturday.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Tatro
DISCUSSION...JJohnson
AVIATION...Burgert
Hazardous weather outlook, Apr 24, 4:45 AM CDT, 15 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
445 AM CDT Thu Apr 24 2025

KSZ030-031-043>046-061>066-074>081-084>090-250945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
445 AM CDT Thu Apr 24 2025 /345 AM MDT Thu Apr 24 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

There is a chance of severe thunderstorms this afternoon and
evening across southwest Kansas. Very large hail is the primary
concern.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a small chance of severe thunderstorms Sunday evening
across western Kansas.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed this afternoon and evening,
especially along the southern tier of southwest Kansas.

In the hours before

Special weather statement, Apr 24, 7:32 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Dodge City KS
732 PM CDT Thu Apr 24 2025

KSZ065-079-250115-
Pawnee KS-Edwards KS-
732 PM CDT Thu Apr 24 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PAWNEE AND
NORTHWESTERN EDWARDS COUNTIES THROUGH 815 PM CDT...

At 732 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Kinsley, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern Pawnee
and northwestern Edwards Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.

&&

LAT...LON 3802 9956 3811 9956 3814 9920 3788 9930
TIME...MOT...LOC 0032Z 264DEG 14KT 3804 9947

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

UMSCHEID
Special weather statement, Apr 24, 7:46 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
746 PM CDT Thu Apr 24 2025

KSZ088-250115-
Clark KS-
746 PM CDT Thu Apr 24 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CLARK COUNTY
THROUGH 815 PM CDT...

At 746 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ashland, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Ashland around 750 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and southwestern Kansas.

&&

LAT...LON 3727 9992 3734 9954 3718 9954 3718 9990
TIME...MOT...LOC 0046Z 263DEG 20KT 3723 9983

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BENNETT
Local storm report, Apr 24, 7:56 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
756 PM CDT Thu Apr 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     Hail             9 WNW Spearville        37.91N 99.90W
04/24/2025  M2.00 Inch       Hodgeman           KS   Emergency Mngr

&&
Local storm report, Apr 24, 8:14 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
814 PM CDT Thu Apr 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     Hail             9 S Rozel               38.06N 99.42W
04/24/2025  M1.00 Inch       Edwards            KS   Public

&&
Local storm report, Apr 24, 8:18 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
818 PM CDT Thu Apr 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     Hail             7 N Kinsley             38.02N 99.41W
04/24/2025  M2.50 Inch       Edwards            KS   Public

            Report from social media with video.

&&

RCB
Local storm report, Apr 24, 8:20 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
820 PM CDT Thu Apr 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     Hail             9 WNW Spearville        37.91N 99.90W
04/24/2025  M1.50 Inch       Hodgeman           KS   Public

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:00 PM CDTFlash Flood WarningDDCClark, Comanche4 hr
Apr 24, 7:03 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark21 min
Apr 24, 7:06 PM CDTSevere Thunderstorm WarningDDCHodgeman39 min
Apr 24, 7:21 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFord, Hodgeman39 min
Apr 24, 7:32 PM CDTSpecial Weather StatementDDCEdwards43 min
Apr 24, 7:41 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Pawnee49 min
Apr 24, 7:46 PM CDTSpecial Weather StatementDDCClark29 min
Apr 24, 7:54 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Ford, Hodgeman51 min
Apr 24, 8:37 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa20 min
Apr 24, 8:47 PM CDTSpecial Weather StatementDDCEllis28 min
Apr 24, 9:07 PM CDTSpecial Weather StatementDDCTrego38 min
Apr 24, 9:12 PM CDTSpecial Weather StatementDDCEllis48 min
Apr 24, 9:19 PM CDTSevere Thunderstorm WarningDDCNess, Trego56 min
Apr 24, 9:39 PM CDTSpecial Weather StatementDDCHodgeman51 min
Apr 24, 9:53 PM CDTSpecial Weather StatementDDCTrego52 min
Apr 24, 10:10 PM CDTSpecial Weather StatementDDCTrego50 min
Apr 24, 10:43 PM CDTSpecial Weather StatementDDCEllis32 min
Apr 25, 12:58 AM CDTSpecial Weather StatementDDCHaskell32 min
Apr 25, 9:15 AM CDTDense Fog AdvisoryDDCClark, Finney, Ford, Grant, Gray, Haskell and 7 more4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.